April-May '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Is Harvard Ready for Her?
from Christy D.

Hi.  Thanks for your site. I’ve had pretty severe psoriasis since age 13 (14 years now, jeez) and I’m feeling a bit down about it tonight.

The only part of my face that isn’t covered is my nose. The rest is very red and scaly — feels like a mask, makes it hard to smile or raise my eyebrows. The rest of my body is covered to the point where I have a lot of trouble staying warm — always carrying a blanket around.

I guess I’m feeling a bit frustrated with it because I’m headed off to grad school this summer — a whole new group of people to get acclimated to the way I look (Not contagious ... Not poison ivy ... Not a rash ... Stop staring at me, already!) I’m headed up to meet my roommate next month, which has spurred an intense effort to get it cleared a little (sunshine, Westcort, coal tar, again). I hate the thought of my red scaly face on my new Harvard ID.

Sorry for the long email. I don’t know anyone with psoriasis and I don’t think most people understand. My husband seems not to even notice it, but he will be staying here in North Carolina to complete his own Ph.D.

Have you heard of anything good for treating faces? Thanks for letting me vent.  –Christy

*****

Ed’s Response:  Hmmm.  You are already using the one thing I’ve found works best on my face — Westcort cream.  HOWEVER, if you’ve been using a lot of Westcort for quite some time, you may just need to shift to another formulation of corticosteroid to shock your system into a positive response.  Westcort also comes in an ointment — and there are other products of similar potency including Benisone, Diprosone, Kenalog, Valisone....

Years ago my derm told me that after using any topical for an extended period of time its effectiveness would diminish.  When I was dependent entirely upon topicals I found this to be true for me in 2 or 3 month cycles.  No matter what I might be using, after a couple of months my lesions would get worse.  Shifting to another product of about the same potency usually jarred me out recalcitrance.  Also, if I wasn’t getting worse, I’d shift to a lower potency topical to give my skin a break and to preserve the “shock” conditioning.

Good luck!  Please tell me you can make your colleagues at Harvard understand.  If they’re too dense to get the message, I give up. 

Let us know how things go up there, Christy.  What will you be studying?  -Ed

This Month's Mail | Archives

www.flakehq.com